Kansas, 2014Tornadoes and Hail in Kansas, June 3 to 4, 2014
June 3 to 4, 2014 · NWS TOP · 14 events in 3 counties and zones
A supercell thunderstorm moved southeast out of Nebraska and produced one strong tornado in northeast Nemaha county. The supercell storm continued to track southeast and produced another tornado in Brown County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm moved southeast out of Nebraska and produced one strong tornado in northeast Nemaha county. The supercell storm continued to track southeast and produced another tornado in Brown County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 6:08 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 3, 6:08 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT Tue Jun 3 2014
...Update to mesoscale convective discussion and aviation forecast
discussion...
.MESOSCALE DISCUSSION...
Issued at 636 PM CDT TUE JUN 3 2014
Closely monitoring the storm and mesoscale evolution across
Nebraska this evening. A frontal boundary extending from near
North Platte to just north of Lincoln, and southeast into north
central Missouri is slowly sagging south due to numerous rounds of
thunderstorm outflow that continue to pound the front. The
thunderstorm activity extending along the entire length of the
described front has been intense, and should continue to be
intense through this evening. The environment is very unstable and
characterized by effective shear of 60 to 80 kts. The missing
ingredient locally has been any sort of forcing mechanism. Any cap
is very weak but no persistent convergence has forced storms at
this point...nor is this expected to occur until storms and
outflow move into the area from the NW. The impressive storm NW of
Lincoln Nebraska has taken a more southeasterly motion and is
expected to maintain it. There has also been a bit of development
on the western flank. As it stands, expect this storm to come very
close to Brown county by around 9 PM, but may just miss northeast
KS unless further development on the western flank occurs. This
storm is expected to continue to produce very large hail driven by
70+ mph winds.
Another wave of storms has been organizing near North Platte as
of 7 PM. This area of storms has not yet made a hard turn to the
southeast, but seems primed to do so with a high likelihood of
riding the outflow boundary produced by the leading severe
convection. This activity seems to have a better chance of
entering the forecast area, likely after 11 PM or so. Instability
should wane slightly by that time, and models depict increasing
CINH as well, but there is some question as to just how capped the
area will be given persistent advection of high theta-e air. If
storms do enter the area, expect some severe potential especially
in the form of damaging winds and hail. While there are negative
aspects regarding tornado potential, the fact remains that the low
level shear will be extreme, and any surface based storms will
stand at least some small chance of producing one or two
tornadoes.
Barjenbruch
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT TUE JUN 3 2014
At 19Z this afternoon, surface warm front was quickly pushing
northward towards the KS/NE border. CU continues to build along and
south of this boundary as dewpoint temperatures pool into the lower
70s. Surface low was beginning to deepen and shift east towards the
KS/NE border in response to the incoming upper trough entering
western NE at this time. Dryline currently extended southward over
eastern CO. Afternoon KTOP sounding at 18Z showed very little
inhibition and CAPE values approaching 3000 J/KG. Shear profilers
remain relatively weak until the trough approaches after 20Z.
Isolated severe convection is still possible near the Kansas and
Nebraska border, with another focus for storms firing ahead of the
dryline in western KS. 0-6 KM bulk shear at this time increases
between 60 and 70 kts supportive by large, curving hodographs.
Initially 0-1 KM helicity is rather low however quickly increases
between 150-250 m2/s2 near the NE border by 00Z this evening.
Overall forecast thinking has not deviated from previous trends and
believe the isolated supercells that form or track into our area
later today will be capable of large hail, damaging winds, and an
isolated tornado. Tornado potential is enhanced along the warm front
progged to be near the northern tier of counties in the CWA. Ideal
timing for possible tornadoes is close to the early evening as the
LLJ increases.
Short term guidance is consistent in convection congealing into an
MCS progged to race southeast over eastern NE, IA, and Northern MO
through the evening hours. Portions of northeast and east central KS
may be clipped by these storms with primary hazards being damaging
winds and large hail. Convection should be out of the CWA shortly
after midnight with gradual clearing from west to east. As the storm
system phases, wind speeds throughout the column increase as the
boundary layer stays mixed through the evening. Gusts up to 35
mph are possible. Overall lows reflect these trends generally from
the mid 60s over north central KS to the low 70s for east central
and northeast.
A much quieter Wednesday afternoon is in store as the surface low
pushes east, forcing a weak cool front southward through the day.
Winds shift to the north and pickup between 15 and 25 mph.
Subsidence clears cloud cover as drier air towards the northern
areas cool highs in the low 80s. Further south, highs are slightly
cooler from yesterday but overall in the upper 80s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT TUE JUN 3 2014
By Wednesday night, frontal boundary has pushed southward along
the KS/OK border. Next shortwave trof in the zonal flow aloft will
have an influence on strength and timing of potential severe
storms that generate along the front and advance eastward with
the low level jet. Air mass to the south of the boundary remains
unstable with PW values of 1.5 inches, so strong storms and
locally heavy/training storms could be a concern. Pattern becomes
quite unsettled with variability in timing and placement of
systems from run to run, likely due to the small amplitude of the
features. More storms are possible again Friday as front moves
little across the south, and more significant wave passes over
the area on Saturday, bringing better chances back northward
across the entire area and ushering in a cool high pressure system
behind as it moves east. Have diminished precip chances on Sunday
west to east and left Monday dry, with both days cool with highs
in the 70s. Another system progged to move through on Tuesday but
models still differ on strength and southern extent and will carry
pops and near normal highs at this time.
&&
.AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening)
Issued at 636 PM CDT TUE JUN 3 2014
At this time, will go with VFR TAFs for all sites with south winds
gusty through the night and eventually turning out of the north as
a front moves through the area in the morning. Frontal timing is
currently rather uncertain and could vary by a few hours. Also,
there is some potential for storms in Nebraska to develop far
enough south to impact TAF sites tonight, most likely between 06Z
and 09Z, but it appears more likely to remain north of TAF sites.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE...Barjenbruch
SHORT TERM...Bowen
LONG TERM...67
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 3, 8:55 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT TUE JUN 3 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-050300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
955 PM CDT TUE JUN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS
EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE
FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH
ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A
SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS.
WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF
THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN
THESE AREAS...THEY WOULD BE STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT
THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY...
AND
ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY
MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.
Event by event
7 thunderstorm wind, 5 hail, 2 tornado. Local standard time, as filed.
Tornado, Nemaha
- When
- June 3, 9:30 PM CST to 9:43 PM CST
- Where
- Nemaha County, 4 mi W of Bern to 3.35 mi SSE of Bern
- Rating
- EF3
- Path length
- 6.33 mi
- Path width
- 500 yd
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 39.970, -96.046
A tornado touched down around the intersection of highway 71 and 63 around 1030 pm CDT. The damage path moved southeast and included several homes that were severely damaged and one totally destroyed. The worst damage occurred to a slab home anchored to the foundation by anchor bolts installed with nuts and washers every 12-18 inches. All exterior and interior walls were destroyed however the debris was primarily laid on top of the slab with some debris blown to the south. Two adult residents took shelter in a tub and survived with minor injuries although the tub was gone and it was suspected to have been blown into a lake to the south. The tornado damage path continued southeast for approximately 6.5 to 7.5 miles total. EF3 rating with winds to around 140 mph. The end time of the tornado was around 1043 pm CDT.
Thunderstorm Wind, Nemaha
- When
- June 3, 9:43 PM CST to 9:45 PM CST
- Where
- Nemaha County, 2.11 mi NE of Seneca
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -96.040
Power was out due to the winds.
Hail, Nemaha
- When
- June 3, 9:50 PM CST to 9:52 PM CST
- Where
- Nemaha County, 1.06 mi W of Sabetha
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.900, -95.800
Hail, Nemaha
- When
- June 3, 9:55 PM CST to 9:56 PM CST
- Where
- Nemaha County, 2.07 mi S of Berwick
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.900, -95.820
Hail, Brown
- When
- June 3, 10:00 PM CST to 10:01 PM CST
- Where
- Brown County, 1.59 mi W of Hiawatha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -95.560
Thunderstorm Wind, Brown
- When
- June 3, 10:00 PM CST to 10:02 PM CST
- Where
- Brown County, 1.59 mi W of Hiawatha
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -95.560
Power was out due to the winds.
Thunderstorm Wind, Brown
- When
- June 3, 10:09 PM CST to 10:11 PM CST
- Where
- Brown County, 0.53 mi W of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.850, -95.540
Small tree limbs were blown down.
Hail, Brown
- When
- June 3, 10:21 PM CST to 10:22 PM CST
- Where
- Brown County, 3.45 mi S of Hiawatha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -95.530
Thunderstorm Wind, Brown
- When
- June 3, 10:21 PM CST to 10:23 PM CST
- Where
- Brown County, 3.45 mi S of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -95.530
Wind gusts were estimated.
Thunderstorm Wind, Brown
- When
- June 3, 10:23 PM CST to 10:25 PM CST
- Where
- Brown County, 3.19 mi SSW of Robinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -95.450
The attached deck was blown off the house. A large tree was also blown over.
Tornado, Brown
- When
- June 3, 10:24 PM CST to 10:30 PM CST
- Where
- Brown County, 1.8 mi E of Willis to 1 mi N of Everest
- Rating
- EF1
- Path length
- 2.62 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.720, -95.466
A brief tornado touched down around 1124 pm CDT just east of Willis and moved to the southeast damaging two homes along a path lifting around 1 mile north of Everest at approximately 1130 pm CDT. Homes exhibited debris fields blown to the south and some debris was blown to the northwest. One home had 2 by 6 boards driven into the east side of the home. Rating was EF1 with winds to around 100 mph.
Thunderstorm Wind, Brown
- When
- June 3, 10:42 PM CST to 10:44 PM CST
- Where
- Brown County, 4.26 mi ESE of Everest
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -95.360
Hail, Marshall
- When
- June 4, 12:09 AM CST to 12:11 AM CST
- Where
- Marshall County, Summerfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.000, -96.350
Thunderstorm Wind, Nemaha
- When
- June 4, 12:14 AM CST to 12:16 AM CST
- Where
- Nemaha County, 4.44 mi SSW of Baileyville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -96.210
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 3 to 4, 2014$58 million · EF1 · 60 events
- Tornado and Flash Flood in Iowa, June 3 to 5, 2014$160,000 · EF2 · 33 events
- Flash Flooding and Hail in Iowa, June 3 to 4, 2014$1.8 million · 2.75 in hail · 70 events
- Hail and Damaging Winds in Nebraska, June 3, 2014$945,000 · 2.75 in hail · 83 events
- Heat in Arizona, June 3, 20141 death · 1 event
- Tornado and Flash Flooding in West Virginia, June 3 to 5, 2014$565,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Illinois, June 3 to 4, 2014$472,000 · 52 kt wind · 24 events
- Hail and Damaging Winds in New York, June 3, 2014$100,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, June 3 to 4, 20142.75 in hail · 56 events
- Tornado and Flood in Kansas, June 3, 2014EF0 · 24 events
- Flash Flood and Hail in Ohio, June 3 to 4, 2014$20,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2014$14,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510331, 514320, 514321, 514323, 514324, 514325, 514326, 514328, 514329, 514330, 510332, 514331, 517994, 517995.